Funnel Cloud, Platte
- When
- June 22, 12:40 PM MST to 12:45 PM MST
- Where
- Platte County, 5 mi W of Wheatland
- Reported by
- Law Enforcement
- Coordinates
- 42.050, -105.067
A funnel cloud was reported west of Wheatland.
Thunderstorms developed east of the Laramie Range during the early afternoon, and quickly became severe. The storms produced very large hail, strong winds, funnel clouds, and a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms developed east of the Laramie Range during the early afternoon, and quickly became severe. The storms produced very large hail, strong winds, funnel clouds, and a few tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 22, 10:42 AM MST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1142 AM MDT SAT JUN 22 2013 .UPDATE... ISSUED AT 1141 AM MDT SAT JUN 22 2013 THE MAIN CONCERN THIS AFTERNOON LIES IN THE TIMING OF THE JET AND DRY AIR CURRENTLY OVER NORTHERN NEVADA/UTAH. THE LEADING EDGE OF THE DRY AIR APPEARS TO BE ENTERING SOUTHWEST WYOMING. AHEAD OF THIS SYSTEM...DEWPOINTS ARE MAINLY IN THE 50S EXCEPT FOR CARBON COUNTY WHERE THEY ARE MOSTLY IN THE 40S. SHEAR PROFILES IN WESTERN CARBON COUNTY ARE NOT TOO IMPRESSIVE FOR A TORNADO THREAT...DUE TO UNIDIRECTIONAL FLOW. HOWEVER...A FEW STORMS ARE TRYING TO GET GOING IN WESTERN CARBON COUNTY WHICH MAY BE ABLE TO BECOME SEVERE AND PRODUCE A HAIL OR DAMAGING WIND THREAT. THERE ARE A FEW STORMS ALSO MOVING THROUGH NATRONA COUNTY WHICH SHOULD CONTINUE TO PUSH EAST INTO CONVERSE COUNTY BETWEEN 1 AND 2PM. FURTHER EAST...THE SHEAR PROFILE INCREASES DURING THE AFTERNOON WITH 0-6KM SHEAR VALUES APPROACHING 40-50KTS THIS AFTERNOON. CAPE VALUES ALONG AND EAST OF THE LARAMIE RANGE LOOKS TO BE A LITTLE LESS THAN YESTERDAY. HOWEVER...WE ARE STILL LOOKING AT CAPE VALUES APPROACHING 2500-4000J/KG. BASED ON THE CURRENT WATER VAPOR LOOP IT LOOKS AS IF THIS DRIER AIR WILL TRY TO MOVE INTO AREAS ALONG AND EAST OF THE LARAMIE RANGE BETWEEN 22Z-00Z. AHEAD OF THIS DRIER AIR THUNDERSTORMS SHOULD BEGIN TO FORM IN THE LARAMIE RANGE BETWEEN 2 AND 3 PM WHICH SHOULD SHIFT NORTHEAST AT 20 TO 25 MPH WITH THE RIGHT MOVERS GENERALLY EAST AT 20 TO 25 MPH. WOULD NOT BE SURPRISED TO SEE A FEW TORNADOES (POSSIBLY STRONG) DEVELOP AGAIN THIS AFTERNOON WITH THE THE BEST THREATS EXTENDING FROM CONVERSE COUNTY SOUTHEAST INTO THE SOUTHERN NEBRASKA PANHANDLE. THE PROGRESSION OF THOSE STORMS IN NATRONA COUNTY WILL CERTAINLY NEED TO BE WATCHED ESPECIALLY IF THEY BECOME SUPERCELLULAR. NAM IS INDICATING STRONG 0-1KM HELICITY VALUES (100-150KM^2/S^2)SHIFTING STRETCHING FROM CONVERSE SOUTHEASTWARDS THIS AFTERNOON. COX && .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 407 AM MDT SAT JUN 22 2013 TODAYS FOCUS WILL AGAIN BE THE POTENTIAL FOR SEVERE WEATHER. THE SETUP TODAY IS FAIRLY SIMILAR TO YESTERDAY BUT THERE ARE SOME DIFFERENCES. MODEL CAPE PROFILES ARE GENERALLY RUNNING 500-1000 J/KG LESS TODAY WHILE 0-6 KM SHEAR IS ABOUT THE SAME AT 45 TO 60 KTS. THE MAIN INSTABILITY IS SLIGHTLY FARTHER SOUTH...LOCATED ACROSS THE SOUTHERN NEBRASKA PANHANDLE INTO FAR SOUTHEAST WYOMING. SOME LOW LEVEL MOISTURE AND INSTABILITY FARTHER WEST TODAY...AS FAR WEST AS CARBON COUNTY SO COULD SEE A FEW THUNDERSTORMS INTO THIS AREA. AGAIN LOOKING EASTERLY FLOW IN THE LOWEST LEVELS WITH WINDS QUICKLY VEERING WESTERLY ALOFT. THIS SHOULD SET THE STAGE FOR SOME DISCRETE STRONGLY ROTATING SUPERCELLS. HAIL WILL AGAIN BE THE MAIN SEVERE WEATHER THREAT BUT DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE. HAIL SIZE COULD AGAIN BE QUITE LARGE IN A FEW THUNDERSTORMS GIVEN THE MODEL PROGGED CAPE AND SHEAR PROFILES. MAINLY LOOKING AT SEVERE HAIL IN THE 1 TO 2 INCH RANGE BUT A FEW STORMS COULD PUSH 2.5 TO 2.75 INCHES OR TENNIS BALL TO BASEBALL SIZED. TORNADO THREAT SHOULD BE SOMEWHAT LIMITED GIVEN NO SYNOPTIC BOUNDARY TO FOCUS ON...BUT GIVEN QUICK TURNING IN THE LOW LEVELS AND RELATIVELY LOW LCLS A FEW TORNADOES ARE POSSIBLE. WILL HAVE TO WATCH AND OUTFLOW BOUNDARIES THAT DEVELOP TODAY AS THOSE COULD PROVIDE THE HORIZONTAL VORTICITY NEEDED FOR TORNADO GENESIS. DAMAGING WINDS ARE ON THE LOWER END OF THE SEVERE THREAT BUT STORMS MAY CONGEAL AND FORM AND SQUALL LINE BY THIS EVENING INTO THE NEBRASKA PANHANDLE WHICH COULD ELEVATE THE WIND THREAT SHOULD BOWING SEGMENT DEVELOP. CAPE VALUES ARE LESS THEN IMPRESSIVE ALONG THE LARAMIE RANGE TODAY...THUS THE SEVERE THREAT WILL BE LOW...HOWEVER THE UPPER LEVELS WILL BEGIN TO COOL THIS EVENING AS AN UPPER LEVEL CIRCULATION APPROACHES FROM THE WEST. STEEP MID LEVEL LAPSE RATES DUE TO COOLING ALOFT AND INCREASED UPPER LEVEL FORCING SHOULD KEEP THE HAIL THREAT GOING INTO THE EVENING...ESPECIALLY IN THE NORTHERN LARAMIE RANGE AND ACROSS CONVERSE AND MUCH OF NIOBRARA COUNTIES. ONE OTHER AREA OF CONCERN TODAY IS IN THE WESTERN CWA. LOW LEVEL MOISTURE...ALBEIT SHALLOW HAS SNUCK INTO THIS AREA. EXPECTING AT LEAST A FEW THUNDERSTORM OVER CARBON COUNTY THIS AFTERNOON. HAIL IN NOT REALLY A THREAT WITH THESE STORMS BUT INVERTED-V SOUNDINGS SUGGEST STRONG WIND GUSTS WILL BE POSSIBLE. CHANCES FOR THUNDERSTORMS WILL RETURN SUNDAY AFTERNOON. MODELS HAVE SOME DISAGREEMENT AS TO WHERE THE MAIN INSTABILITY WILL BE. CONVECTION TODAY AND TONIGHT MAKE IT VERY DIFFICULT TO SAY HOW MOISTURE AND WIND FIELDS WILL RESPOND BY SUNDAY BUT FOR NOW IT APPEARS THE MAIN THUNDERSTORM POTENTIAL WILL BE OVER THE NEBRASKA PANHANDLE AND FAR SOUTHEAST WYOMING. SEVERE THUNDERSTORMS MAY BE POSSIBLE. CAN NOT RULE OUT A FEW THUNDERSTORMS IN THE EAST AGAIN MONDAY AFTERNOON BUT WITH AN UPPER LEVEL RIDGE BUILDING EAST...ANY STORMS SHOULD BE FEW AND FAR BETWEEN. .LONG TERM...(MONDAY NIGHT THROUGH FRIDAY) ISSUED AT 315 AM MDT SAT JUN 22 2013 MAINLY DRY AND QUITE WARM CONDITIONS EXPECTED OVER THE CWA THROUGH THURSDAY AS AN UPPER HIGH BUILDS OVER THE 4 CORNERS AREA INTO THE DESERT SW AND INCREASES MID LEVEL TEMPS OVER THE REGION. A GENERALLY DOWNSLOPE FLOW WILL ALSO AID IN PRODUCING THE DRY AND WARM CONDITIONS. BY FRIDAY AN UPPER RIDGE WILL AMPLIFY OVER THE WESTERN CONUS AND TURN THE FLOW MORE NWLY OVER THE CWA. WEAK IMPULSES RIDING SE ON THE FRONT SIDE OF THIS RIDGE WILL PASS ACROSS THE REGION AND SHOULD ALLOW FOR A BIT OF AN INCREASE IN CHANCES FOR SHOWERS AND STORMS AT THAT TIME. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 315 AM MDT SAT JUN 22 2013 VFR EXPECTED OVER ALL TERMINALS INTO THIS AFTERNOON THOUGH SOME PATCHY FOG OR LOW CIGS POSSIBLE FOR A SHORT TIME THIS MORNING MAINLY OVER PARTS OF THE PANHANDLE. SCTD SHOWERS AND TSTRMS EXPECTED TO DEVELOP THIS AFTERNOON OVER AND EAST OF THE MTNS AND PERSIST INTO THIS EVENING WITH ASSOCIATED LOWER CIGS AND VSBYS ALONG WITH GUSTY WINDS. CLEARING LATER THIS EVENING. && .FIRE WEATHER... ISSUED AT 407 AM MDT SAT JUN 22 2013 SHOWERS AND THUNDERSTORMS WILL IMPACT A MAJORITY OF THE FORECAST AREA TODAY. MOST ACTIVITY WILL OCCUR ALONG AND EAST OF THE LARAMIE RANGE WHERE SOME STORMS WILL BE SEVERE...CAPABLE OF PRODUCING STRONG WINDS HEAVY RAIN AND LARGE HAIL. TO THE WEST SOME STRONGER STORMS ARE POSSIBLE WITH GUSTY WINDS BUT STORM COVERAGE SHOULD BE ISOLATED. A FEW THUNDERSTORMS AGAIN POSSIBLE SUNDAY ALONG AND EAST OF THE LARAMIE RANGE WITH DRY CONDITIONS SETING IN ACROSS THE WEST. DRY AND HOT WEATHER WILL SETTLE IN ACROSS THE AREA NEXT WEEK AS AND UPPER LEVEL RIDGE BUILDS ACROSS THE WESTERN CONUS. COULD SEE A PROLONGED PERIOD OF HOT AND DRY SETTING UP AS THE UPPER LEVEL RIDGE LOCKS INTO PLACE. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && UPDATE...REC SHORT TERM...RE LONG TERM...RE AVIATION...LIEBL FIRE WEATHER...LIEBL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 432 AM MDT SAT JUN 22 2013 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119- 231100- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 432 AM MDT SAT JUN 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS WHILE MOVING GENERALLY EASTWARD. SOME STORMS WILL LIKELY BECOME SEVERE EAST OF THE MOUNTAINS WITH LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF THUNDERSTORMS SHOULD OCCUR SUNDAY AFTERNOON AND EVENING WITH SEVERE STORMS POSSIBLE AGAIN. FEWER STORMS SHOULD OCCUR MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ104-105-109>116-231100- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE- 432 AM MDT SAT JUN 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1226 PM MDT SAT JUN 22 2013 WYZ103-105-106-221930- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-NORTH LARAMIE RANGE WY-SHIRLEY BASIN WY- 1226 PM MDT SAT JUN 22 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALBANY COUNTY UNTIL 130 PM MDT... AT 1223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF WHEATLAND RESERVOIR 3...OR 36 MILES WEST OF WHEATLAND...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GARRETT... FRIEND PARK CAMPGROUND... && LAT...LON 4228 10553 4222 10529 4183 10554 4194 10581 TIME...MOT...LOC 1826Z 210DEG 20KT 4198 10564 APFEL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
119 PM MDT SAT JUN 22 2013
WYZ103>105-109-222015-
CENTRAL CARBON COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-NORTH
LARAMIE RANGE WY-SHIRLEY BASIN WY-
119 PM MDT SAT JUN 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN CONVERSE...
NORTHWESTERN ALBANY AND NORTHEASTERN CARBON COUNTIES UNTIL 215 PM
MDT...
AT 114 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES EAST OF SEMINOE CAMPGROUND...OR 41 MILES
NORTHEAST OF RAWLINS...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SHIRLEY BASIN...
&&
LAT...LON 4244 10626 4244 10609 4248 10609 4248 10607
4227 10593 4208 10658 4224 10670
TIME...MOT...LOC 1920Z 243DEG 20KT 4219 10657
COXSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 123 PM MDT SAT JUN 22 2013 WYZ104-109-222030- CENTRAL CARBON COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY- 123 PM MDT SAT JUN 22 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON COUNTY UNTIL 230 PM MDT... AT 119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A COUPLE OF STRONG THUNDERSTORMS 10 MILES SOUTHEAST OF BAIROIL...OR 27 MILES NORTH OF RAWLINS...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SEMINOE DAM... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4220 10753 4244 10699 4216 10681 4195 10749 TIME...MOT...LOC 1923Z 243DEG 20KT 4217 10736 COX
The Cheyenne radar (KCYS), 102 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
9 hail, 3 tornado, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A funnel cloud was reported west of Wheatland.
Quarter size hail was reported just west of Wheatland.
There were several reports of funnel clouds over Wheatland.
A weak tornado touched down in open country south of Wheatland. It remained on the ground for a minute before lifting. No damage was reported.
Quarter to hen egg size hail was reported in Wheatland.
Hen egg size hail was reported just southwest of Wheatland.
Baseball to softball size hail was reported in Wheatland.
A weak tornado touched down in open country southwest of Veteran. It remained on the ground for a few minutes before dissipating. No damage was reported.
Quarter to ping pong ball size hail was reported south of Yoder.
Nickel to quarter size hail was reported southwest of Yoder.
A weak tornado touched down north of La Grange and moved to the southeast. It uprooted five trees, broke 11 windows, destroyed a fence and tossed a large metal dumpster. The tornado remained on the ground for 10 minutes before lifting.
Quarter to golf ball size hail was reported north of La Grange.
Wind gusts were estimated at 50 to 60 mph.
Nickel to ping pong ball size hail was reported in La Grange.
Quarter to ping pong ball size hail was reported southwest of Albin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyThe tornado archive for Wyoming, 2013Warnings in Wyoming, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448686, 448685, 448687, 448688, 448689, 448690, 448691, 448692, 448694, 448697, 448929, 448930, 448702, 448704, 448708.